Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Apr 1, 2024, 8:34 PM CDT for Clark County, Edgar County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2024, 8:34 PM CDT (01:34 UTC)
- Expired
- Apr 1, 2024, 11:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clark County, IL, Edgar County, IL
The radar
The Indianapolis radar (KIND), 125 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 8:55 PM CDT | RAIN 1.04 | Edgar County Airport, IL | AWOS station KPRG Edgar Co. Arpt. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -179 m²/s²
- 0-3 km storm-relative helicity
- -167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
682
WGUS53 KILX 020134
FFWILX
ILC023-045-020400-
/O.NEW.KILX.FF.W.0006.240402T0134Z-240402T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
834 PM CDT Mon Apr 1 2024
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Northwestern Clark County in east central Illinois...
Southern Edgar County in east central Illinois...
* Until 1100 PM CDT.
* At 832 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen in the last hour from the northwest corner of Clark
County to near Paris. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Paris, Casey, Kansas, Westfield, Vermilion, Edgar County Airport,
Edgar and Clarksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3948 8801 3948 8796 3953 8796 3978 8768
3978 8753 3966 8753 3964 8753 3962 8753
3961 8753 3959 8753 3949 8770 3929 8801
FLASH FLOOD...RADAR INDICATED
$$
Geelhart1 follow-up statement
715
WGUS73 KILX 020358
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1058 PM CDT Mon Apr 1 2024
ILC023-045-020408-
/O.EXP.KILX.FF.W.0006.000000T0000Z-240402T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark IL-Edgar IL-
1058 PM CDT Mon Apr 1 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM CDT THIS EVENING FOR
NORTHWESTERN CLARK AND SOUTHERN EDGAR COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 100 PM CDT Tuesday for
portions of central, east central, southeast, and west central
Illinois.
&&
LAT...LON 3948 8801 3948 8796 3953 8796 3978 8768
3978 8753 3966 8753 3964 8753 3962 8753
3961 8753 3959 8753 3949 8770 3929 8801
$$
DeubelbeissWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 8:22 PM CDT, 12 minutes earlier. Its key messages:
- Multiple rounds of thunderstorms are expected this afternoon and tonight with severe storms possible area-wide. An Enhanced Risk for thunderstorms exists for the southern half of central IL tonight.
- Rainfall of 1-3" is expected across central IL with a 20% chance of over 3" of rain tonight.
- Tuesday night through Wednesday night, snow showers are expected mainly north of Lincoln. There is a 50% chance for 0.5" of snow accumulations, mainly on grassy surfaces.
- Near-freezing temperatures are forecast Wednesday through Friday nights.
- Southwest winds will gust to 35 to 45 mph on Tuesday across east-central IL. Northwest winds with gusts to 35 to 45 mph are expected area-wide on Wednesday.
Area forecast discussion, Apr 1, 8:22 PM CDT, 12 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 822 PM CDT Mon Apr 1 2024 .KEY MESSAGES... - Multiple rounds of thunderstorms are expected this afternoon and tonight with severe storms possible area-wide. An Enhanced Risk for thunderstorms exists for the southern half of central IL tonight. - Rainfall of 1-3" is expected across central IL with a 20% chance of over 3" of rain tonight. - Tuesday night through Wednesday night, snow showers are expected mainly north of Lincoln. There is a 50% chance for 0.5" of snow accumulations, mainly on grassy surfaces. - Near-freezing temperatures are forecast Wednesday through Friday nights. - Southwest winds will gust to 35 to 45 mph on Tuesday across east-central IL. Northwest winds with gusts to 35 to 45 mph are expected area-wide on Wednesday. && .UPDATE... Issued at 821 PM CDT Mon Apr 1 2024 A line of showers and storms continues between the I-70 and I-72 corridor this evening. Main concern with these storms in the near term is for flooding with repeated rounds moving over the same area. Pre-storm conditions indicated that around 1.5/1hr rain rates or 2.0/3hr rates would be sufficient for flash flooding to occur, and we are seeing some pockets of this with some warnings already in effect. HREF LPMM indicated that storm total precip amounts of 2-4 inches were possible along with some locally higher amounts. Meanwhile, outflow/cold pool from ongoing convection places the effective frontal boundary roughly just north of the I-70 corridor this evening. This and areas south will be the primary area to keep a close eye on additional severe storms this evening. 01Z SPC meso-analysis indicated a tight instability gradient near the effective front with around 1000 J/kg MLCAPE south of the boundary superimposed by an area of strong deep layer shear. While the severe threat thus far has been mainly associated with a couple hail cores, a tornado threat continues near the front. The severe threat drops off quickly further north. Deubelbeiss && .DISCUSSION... Issued at 318 PM CDT Mon Apr 1 2024 The warm front has been slowing making progress northward today and currently runs east-west from just south of Jacksonville to just south of Paris. Despite some storms producing outflow already and nudging front southward near SPI, expect the front to surge northward over the next few hours to be near PIA-BMI-DNV by 6 PM. Expect thunderstorms to increase in coverage, especially in the vicinity of the warm front, by late afternoon. With effective shear of +50 kts and MLCAPE of 1000-2000 J/kg south of the front, severe storms are quite favorable. While models have storms off and on this afternoon, the most organized (exhibiting high updraft helicity) look to be most favored around 6 pm or later. Central IL south of Jacksonville to Paris is currently in an Enhanced Risk...with a Slight Risk north of that to Macomb to Bloomington and east to the IN border. With storms likely firing in the vicinity of the front and moving generally eastward, multiple rounds of storms are possible over central IL late today and tonight. Storms to the west may grow upscale into a line of storms later in the night and push east across central IL eventually. The hires models indicate a reasonable worst case scenario (LPMM) being a swath of 3-4" of rain east-west across central IL centered over Lincoln/Springfield, with locally higher amounts. This supports a Flash Flood Watch that has been issued through 1 PM tomorrow. The surface low moves through the area late tonight, with another round of showers/storms late in the morning and through the mid afternoon hours. Expect MLCAPE of 1000-2000 J/kg and over 50 kts of deep shear once again. Currently, a Marginal Risk for severe weather exists in the eastern counties for Tuesday ahead of the cold front, which should clear the southeastern zones by late afternoon. Southwest winds will be strong tomorrow ahead of the cold front in the east as well, where a Wind Advisory may be needed. Tuesday night, expect the front to usher in some rather cold air, -6C at 850 mb. The low will be in lower MI come Wednesday morning, with rain/snow wrapping around the low in a backside TROWAL...possibly bringing some light snow accumulations to the northern parts of central IL including the Peoria and BloNo areas. Have kept accumulations rather light for now, but the potential exists for up to an inch of snow late Tues night/early Wed morning. The snow combined with gusty northwest winds may make for significant change in the weather for the commute on Wednesday morning. The wrap-around precipitation should end late Wednesday night across the area but another chilly day is on tap for Thursday (similar to Wednesday with highs in the mid 40s). An upper ridge then moves into the area for Saturday, ahead of another upper low that will move east into the plains states. Showers and storms will return to the area for Sunday, with highs near 70 back in the area by Monday. Knutsvig && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 620 PM CDT Mon Apr 1 2024 The TAFs for the 00Z issuance highlight an area of showers and thunderstorms that will intensify over the next couple of hours. We currently see an area of light rain/showers across central IL. But expect thunderstorms to increase in the vicinity of this area of precipitation. Expect periods of showers and storms through the night tonight, with the best chance for thunder coming early, through 06Z. Will amend to add TS to TAFs later in 2-3 hours if models and trends support TS at specific terminals. Expect IFR conditions to return tonight as well in the areas that have improved. Winds will pick up in the afternoon tomorrow as well, with gusts to 30 kts possible. Will add to later TAFs as certainty increases. Knutsvig && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday afternoon for ILZ037-038-041>057- 061>063-066>068-071>073. &&
Hazardous weather outlook, Apr 1, 3:32 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 332 PM CDT Mon Apr 1 2024 ILZ027>031-036>038-022045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 332 PM CDT Mon Apr 1 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Multiple rounds of scattered thunderstorms are expected this evening into tonight. A few of the storms will be capable of producing hail to near quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest wind gusts of 35-45 mph are expected on Wednesday. Low temperatures near freezing Thursday and Friday mornings may cause some damage to early emerging vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. ILZ040>053-022045- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon- 332 PM CDT Mon Apr 1 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected this afternoon into tonight. Severe weather is possible during the afternoon and evening, with large hail and damaging wind gusts the primary risks. An isolated tornado cannot be ruled out near and south of the I-72 corridor. In addition, rainfall amounts of 1 to 3 inches through tonight could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest wind gusts of 35-45 mph are expected on Wednesday. Low temperatures near freezing Thursday and Friday mornings may cause some damage to early emerging vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. ILZ054>057-061>063-066>068-071>073-022045- Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 332 PM CDT Mon Apr 1 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected this afternoon and tonight. Severe weather is possible, with large hail, damaging winds, and a few tornadoes possible. In addition, rainfall amounts of 1 to 3 inches through tonight may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of severe weather is possible Tuesday, late morning into the afternoon, with large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening into tonight. Erwin
In the hours before
Local storm report, Apr 1, 6:56 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
656 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Rain Taylorville Airport 39.53N 89.33W
04/01/2024 M1.51 Inch Christian IL AWOS
&&
ErwinLocal storm report, Apr 1, 7:00 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
700 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail 3 NW Assumption 39.55N 89.09W
04/01/2024 M1.25 Inch Christian IL Public
&&
BMDLocal storm report, Apr 1, 7:50 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
750 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Rain 2 NW Lovington 39.73N 88.66W
04/01/2024 M1.56 Inch Moultrie IL Mesonet
Mesonet station WORI2 2.0 NW Lovington.
0740 PM Rain 1 NNE Camargo 39.81N 88.16W
04/01/2024 M1.46 Inch Douglas IL Mesonet
Mesonet station 2488D Camargo.
0735 PM Rain 1 NNE Eureka 40.73N 89.27W
04/01/2024 M1.31 Inch Woodford IL Mesonet
Mesonet station CW1740 Eureka.
0735 PM Rain 3 NW Kirksville 39.60N 88.71W
04/01/2024 M1.14 Inch Moultrie IL Mesonet
Mesonet station FW6864 Sullivan.
&&Local storm report, Apr 1, 7:59 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
759 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Rain Morrisonville 39.41N 89.45W
04/01/2024 M1.09 Inch Christian IL Mesonet
Mesonet station GW3839 MORRISONVILLE.
&&Local storm report, Apr 1, 8:24 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
824 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Rain Morrisonville 39.41N 89.45W
04/01/2024 M1.74 Inch Christian IL Mesonet
Mesonet station GW3839 MORRISONVILLE.
0800 PM Rain 2 NW Lovington 39.73N 88.66W
04/01/2024 M1.66 Inch Moultrie IL Mesonet
Mesonet station WORI2 2.0 NW Lovington.
0810 PM Rain 1 NNE Camargo 39.81N 88.16W
04/01/2024 M1.61 Inch Douglas IL Mesonet
Mesonet station 2488D Camargo.
0815 PM Rain 3 NW Kirksville 39.60N 88.71W
04/01/2024 M1.43 Inch Moultrie IL Mesonet
Mesonet station FW6864 Sullivan.
0800 PM Rain Chesterville 39.70N 88.39W
04/01/2024 M1.12 Inch Douglas IL Mesonet
Mesonet station CTVI2 1.5 NE Chesterville.
0820 PM Rain 1 SE West Peoria 40.69N 89.62W
04/01/2024 M1.03 Inch Peoria IL Mesonet
Mesonet station AW321 PEORIA.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:00 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Piatt, Shelby | 30 min |
| Apr 1, 7:15 PM CDT | Flash Flood Warning | ILX | Macon, Moultrie, Shelby | 4 hr |
| Apr 1, 7:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 25 min |
| Apr 2, 2:42 AM CDT | Wind Advisory | ILX | Champaign, Clark, Coles, Cumberland, Douglas, Edgar and 1 more | 17 hr |
| Apr 2, 9:09 AM CDT | River Flood Warning | ILX | Clay, Richland | 13 days |
| Apr 2, 10:00 AM CDT | River Flood Warning | ILX | Fulton, Knox | 11 hr |
| Apr 2, 11:17 AM CDT | Flash Flood Watch | ILX | Sangamon | 11 hr |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.